Welcome Anonymous User  
You are here > Home > View Story

Clinical characteristics of 96 patients with drug-induced acute liver failure: a comparison between Traditional Chinese and Western Medicine

Author: He TT, Zhu Y, Wang JB, Gong M, Wang RL, Niu M, Jing J, Wang LF, Wang ZX, Zhang N, Bai ZF, Bai YF, Li YG, Xiao XH
Page: 286

Brief:
OBJECTIVE: To compare the causes, clinical symptoms, laboratory test results, and prognosis in patients with acute liver failure (ALF) induced by traditional Chinese medicines (TCM) and by Western Medicines (WM). METHODS: The medical histories of patients who were diagnosed with drug-induced ALF (DALF) (n = 96) after hospitalization in the 302 Military Hospital between January 2010 and December 2015 were retrospectively examined. RESULTS: Fifty-eight of the 96 DALF patients (60.4%) had a hepatocellular pattern of DALF, 16 patients (16.7%) had a cholestatic pattern, and 22 patients (22.9%) had a mixed pattern. DALF resolved in 24 patients (25.0%). Twenty-five patients (26.0%) developed chronic liver injury, 43 patients (44.8%) died, and 4 patients (4.2%) underwent liver transplantation. There were 42 ALF patients (43.8%) who received WM, and 32 ALF patients (33.3%) who received TCM. TCM-induced ALF patients had a higher average age [42.4 ± 18.4) vs (33.5 ± 17.9) years, P = 0.04] and higher creatinine and urine nitrogen levels [(155.2 ± 108.8) vs (97.5 ± 130.4) mmol/L, P = 0.047; (9.1 ± 7.7) vs (4.3 ± 5.0) mmol/L, P = 0.002, respectively]. Patients with TCM-induced ALF exhibited an increased risk of renal injury [odds ratio (OR), 3.75; 95% confidence interval (CI), 1.330-10.577]. The 14 patients with TCM-induced ALF who died exhibited higher creatinine levels than the 18 patients with TCM-induced ALF patients who survived [(218.7 ± 111.6) vs (105.8 ± 78.4) mmol/L, P = 0.002]. They were also more likely to exhibit ascites (85.7% vs 44.4%, P = 0.017) and hepatorenal syndrome (78.6% vs 22.2%, P = 0.002). CONCLUSION: TCM-induced ALF was more likely to be accompanied by renal injury than was WM-induced ALF, especially in TCM-induced ALF patients who died.

Download:
Full Text Download. [181]

ScholarOne Manuscripts Log In

User ID:

Password:


Forgot ScholarOne password?

Enter your e-mail address to receive an
e-mail with your ScholarOne account information.

Current Volume